Facebook Pixel

I have VERY irregular/non-existent periods becuase of PCOS. I have to be on either BCP or Provera for my period to start, if not, I will not get it.

By January 23, 2011 - 8:28am
Rate This

I took BCP and got my pd after being off the pills for 7 days. My period has been gone for 2 weeks and then it came back yesterday?! How does this happen to someone who never has her period on her own?

Add a Comment4 Comments

There may be a few explanations why you would experience bleeding, followed by more bleeding two weeks later. It is difficult to distinguish which one was a menstrual period, and which one was not. These are just possible reasons, as every woman's body is different.

Possible reason #1: When you stopped using your BCP, your body reacted with "withdrawal bleeding". This withdrawal bleeding is your body "withdrawing" from the synthetic hormones (nothing harmful at all). The next time you experienced bleeding could have been a menstrual period, as you may have ovulated after the withdrawal bleeding, and typically a woman will experience a menstrual period about 2 weeks after ovulation (I am unclear if you are able to ovulate or not, or if you have in the past?).

Possible reason #2: The first time you experienced bleeding, you may have had more of a menstrual period if you ovulated previously. The second time you experienced bleeding, this could have been "breakthrough bleeding", which is what women experience when they have bleeding or spotting in-between their periods. Breakthrough bleeding can be common for women using oral contraception.

It is difficult to know exactly what the cause of each of your bleeding occurrences were triggered by, and once you are able to use your prescription on an ongoing basis...this may help you understand if you are experiencing more regular menstrual periods (on a somewhat regular and predictable cycle) and/or if you are experiencing breakthrough bleeding every few weeks.

I hope this helps!

January 23, 2011 - 5:30pm
EmpowHER Guest

Hi CrysD,
Thank you for your question. POCS or Polycystic Ovary Syndrome is a condition which your body has a hard time ovulating as your body creates cysts instead of the egg being created then breaking to produce a menstrual cycle. This will cause irregular or non-existent periods.

Since you were being treated for the condition with birth control (which is common), your body is forced to create a menstrual cycle. I am assuming this may be why you had a period. Sometimes, even why you take yourself off birth control pills, your body maintains that cycle but will eventually return to its abnormal ways. Did you take yourself off for a reason? Have you talked to your physician?

Thank you for any updates.

January 23, 2011 - 9:26am
(reply to Anonymous)

The aonymous comment is from me....I guess my browser timed out!!

January 23, 2011 - 11:18am
EmpowHER Guest
Anonymous (reply to Anonymous)

We have only been treating me intermittently with BCP or Provera becuase my husband and I want to have a baby. I only took this for the month becuase I wanted to make sure that I had a period before I lost my health insurance for loosing my job. We are trying to switch over to my husbands health insurance but we dont know when that is going to take effect. I have had PCOS since I was 16 so I know how it works. I am not insulin resistent and have taken all kinds of infertility drugs in the past to try to get pregnant and it never works. I am just confused as to why my period came back after I had already had it 2 weeks ago.

January 23, 2011 - 11:16am
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.

Menstrual Cycle

Get Email Updates

Related Checklists

Menstrual Cycle Guide

HERWriter Guide

Have a question? We're here to help. Ask the Community.


Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!